Ohio, 2020Flood in Ohio, March 3, 2020
March 3, 2020 · NWS ILN · 1 event in 1 county or zone
Showers and thunderstorms produced locally heavy rain during the early morning hours as a low pressure system moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced locally heavy rain during the early morning hours as a low pressure system moved through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 3, 4:25 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 3, 4:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
425 AM EST Tue Mar 3 2020
.SYNOPSIS...
Showers with embedded thunderstorms continue this morning before
exiting the area by Tuesday evening. Winds increase during the
afternoon as cooler air begins to move into the region. High
pressure will then briefly move into the region Tuesday night
ahead of the next low pressure and cold front on Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1004 mb low pressure currently located over the mid and lower
Ohio Valley gradually moves northeast along a stalled frontal
boundary during the morning hours with showers and embedded
thunderstorms exiting to the east. However, as precipitation
clears, rain chances are not removed from the forecast as the
frontal boundary is still positioned over western portions of
the area. By late morning to early afternoon, the cold front
eventually starts to shift eastward as mid-level trough pushes
through. Will likely see a line of showers and perhaps a couple
of thunderstorms develop along the front during the late morning
and early afternoon with the best chance of seeing thunder
across the east where 500-750 j/kg of CAPE exists. Surface CAPE
increases due to a surge of mid to upper 50s dewpoints within
strengthening southwesterly flow. Precipitation associated with
the front quickly shifts east, clearing by late afternoon.
Behind the front, gusty winds develop for the afternoon and
evening hours with sounding techniques indicating wind gusts
ranging between 27-33 knots for a few hours. Despite the
initial front clearing moisture, a potent mid-level shortwave
provides another chance for rain showers late this afternoon and
evening primarily across the north and east. Can't rule out some
small hail in the heaviest as forecast soundings indicate an
area of instability due to very steep low level lapse rates.
Temperatures still in the 50s across the south and mid to upper
40s in the north this morning. Throughout the day, temperatures
change very little except in the southeast where southerly flow
helps push temperatures toward the lower 60s. If more efficient
clearing occurs ahead of the front, upper 50s and lower 60s may
push as far northwest as Wilmington and Columbus before the
front moves through. Behind the front tonight, temperatures
cool into the 30s by Wednesday morning.
&&
.SHORT TERM /WEDNESDAY/...
Brief period featuring surface high pressure during the early
morning hours as another shortwave pushes into the Great Lakes
region. Weak low pressure diving into the lower Great Lakes
contains enough lift to include slight chance of rain/snow
showers for the north during the first half of the day. Expect
another round of gusty winds in the afternoon as the low
pressure exits to the northeast. Low level clouds clear but are
followed by a shield of upper level clouds from the south
associated with an area of low pressure well to the south.
Chilly temperatures during the morning hours quickly warm into
the upper 40s to near 60 along the south as southwesterly flow
increases with the low pressure to the north.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Extended period begins with a quick moving s/w just east of the
region. A high pressure system will build in behind the s/w
Wednesday night.
Models continue trend a storm system in the southern stream to
the south, so kept Thursday dry. Highs for Thursday will be in
the lower to mid 50s.
Extended models continue to be in good agreement in bringing an
amplifying s/w and surface low through the Great Lakes Thursday
night into Friday. Precipitation is forecast to develop along a
cold front associated with the surface low. Ptype will start as
rain, but will mix with or chance to snow by Friday morning.
The H5 s/w closes off on Friday over the northeast U.S.
deepening the surface low. Northerly CAA at H8 will steepen
lapse rates keeping pcpn chances over the region. As diurnal
heating develops on Friday ptype should change the pcpn to
mostly rain. Highs on Friday will be cooler only recovering into
the upper 30s to lower 40s.
Large high pressure system will build in for the weekend,
bringing dry weather. Saturday will start off cold with lows in
the mid 20s. Highs will reach the 40s in the afternoon. Sunday
will be warmer with highs back into the mid to upper 50s.
Sunday night into Monday next storm system starts to develop in
the plains. GFS is the quickest in racing chance of rain into
northwest Ohio. The ECMWF and CMC are slower with the moisture
return. As expected at the end of the extended there are large
differences in the strength and timing the system. Kept PoPs at
chance for now.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
06Z TAF update...As expected, current observations are showing a
myriad of ceilings and visibility readings this evening.
Isolated thunderstorm currently over KDAY is one of a few
discrete storms that are, at times, producing small hail.
Overall thunderstorm activity remains limited so only included
TEMPO group for KDAY at this time. VCTS everywhere else. Rain
showers and thunderstorm coverage will increase of the next few
hours as an area of low pressure moves into the Ohio Valley.
Majority of the forecast remains unchanged besides adding a line
showing skies clearing during the evening on Tuesday.
Prev Discussion from 00Z TAF issuance...
Low pressure over south central Missouri this evening will move
northeast along a frontal boundary into southwest Ohio
overnight. This low seems to be a little more energetic than
previous forecast due to upper level support from an embedded
disturbance aloft and a fairly decent 850 mb low level jet
feeding moisture/ascent into it. For this evening, low clouds
and some areas of drizzle will occur across the northern
terminals where conditions will range between IFR/LIFR.
KCVG/KLUK will temporarily see MVFR ceilings and VFR
visibilities. For the overnight period, showers and embedded
thunderstorms will increase in coverage to our southwest, which
will move northeast across the terminals. Best chance of thunder
is slated for the south, although thunder can not be ruled out
farther north. VCTS/CB have been added to the southern
terminals. Will monitor trends as amendments may be necessary if
coverage of thunder becomes more than expected. Aviators can
expect IFR/LIFR ceilings and MVFR/IFR visibilities in showers,
storms, and associated locally moderate to heavy rainfall.
On Tuesday, the embedded disturbance will move northeast, and
its associated surface low will move northeast as well. This
will pull the bulk of the precipitation east. However, the
frontal boundary will then move east as a cold front, which
could reactive some scattered shower activity across the east
before moving out of the area. IFR/MVFR conditions will
gradually improve to VFR by the afternoon hours as drier air
works in and ceilings lift in the developing CAA pattern. The
pressure gradient will increase and with CAA/diurnal mixing, it
will become breezy to locally windy. Winds will gust at least
between 25 and 30 knots in the afternoon from the west.
By late Tuesday afternoon into Tuesday evening, another
disturbance will rotate east across the southern Great Lakes
with a weak surface trof extending south across the northern
forecast area. This feature will have some lingering clouds,
and perhaps a stray shower with it. Winds will gradually
diminish between 00Z and 06Z Wednesday. Brief surface ridging
and clearing skies are expected by 06Z Wednesday before the next
system quickly moves into the region from the northwest by
Wednesday morning.
OUTLOOK...MVFR ceilings and visibilities possible Thursday night
into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Sites
AVIATION...McGinnis
Hazardous weather outlook, Mar 3, 5:12 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
512 AM EST Tue Mar 3 2020
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
512 AM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 3, 1:05 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 AM EST TUE MAR 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 4 NE ENGLEWOOD 39.90N 84.26W
03/03/2020 E0.50 INCH MONTGOMERY OH TRAINED SPOTTER
ABOUT ONE MINUTE OF 0.5 TO 0.75 INCH HAIL.
&&Flood, Montgomery
- When
- March 3, 5:30 AM EST to 6:30 AM EST
- Where
- Montgomery County, 1.59 mi E of National Military Ho to 1.31 mi E of National Military Ho
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.750, -84.220
High water was covering the right lane of U.S. Route 35 at James McGee Boulevard.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Maryland, March 3, 2020$57,000 · 61 kt wind · 19 events
- Damaging Winds in West Virginia, March 3, 2020$35,000 · 56 kt wind · 11 events
- Tornadoes and Damaging Winds in Alabama, March 3 to 4, 2020EF1 · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 202023 events
- Damaging Winds in Pennsylvania, March 3, 20201 injured · 55 kt wind · 12 events
- Drought in Texas, March 3 to 31, 202010 events
- Tornado and Flood in Tennessee, March 3, 2020EF0 · 9 events
- Damaging Winds and Lightning Strike in New Jersey, March 3, 202059 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 20208 events
- Damaging Winds in Virginia, March 3, 2020$6,000 · 56 kt wind · 5 events
- Hail in Arkansas, March 3, 20201 in hail · 2 events
- Hail and Damaging Wind in Kentucky, March 3, 2020$2,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871084.